Alert archive / Minnesota / Tornado Warnings in 2021
Tornado Warning 9, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at May 19, 2021, 8:05 PM CDT for Rice County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2021, 8:05 PM CDT (01:05 UTC)
- Expired
- May 19, 2021, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:21 PM CDT | TORNADO | 6 Wsw Dundas, MN | RELAYED BY RICE COUNTY SKYWARN. STORM CHASER SAW TREES DOWNED. |
| May 19, 8:27 PM CDT | TORNADO | 3 Sse Elko New Market, MN | RELAYED BY RICE COUNTY SKYWARN. APPROXIMATE LOCATION NEAR WEBSTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
066
WFUS53 KMPX 200105
TORMPX
MNC131-200145-
/O.NEW.KMPX.TO.W.0009.210520T0105Z-210520T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
805 PM CDT Wed May 19 2021
The National Weather Service in the Twin Cities has issued a
* Tornado Warning for...
Central Rice County in south central Minnesota...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Faribault, moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dundas around 825 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Northfield and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4427 9339 4454 9339 4454 9328 4447 9328
4447 9315 4425 9322
TIME...MOT...LOC 0105Z 189DEG 18KT 4434 9330
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CEO3 follow-up statements
327
WWUS53 KMPX 200112
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
812 PM CDT Wed May 19 2021
MNC131-200145-
/O.CON.KMPX.TO.W.0009.000000T0000Z-210520T0145Z/
Rice MN-
812 PM CDT Wed May 19 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN RICE COUNTY...
At 812 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Faribault, moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Dundas around 825 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Northfield and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4436 9335 4454 9339 4454 9328 4447 9328
4447 9315 4434 9326
TIME...MOT...LOC 0112Z 189DEG 18KT 4437 9329
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CEO418
WWUS53 KMPX 200116
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT Wed May 19 2021
MNC131-200145-
/O.CON.KMPX.TO.W.0009.000000T0000Z-210520T0145Z/
Rice MN-
816 PM CDT Wed May 19 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH
CENTRAL RICE COUNTY...
At 816 PM CDT, a confirmed tornado was located near Dundas, or 6
miles north of Faribault, moving north at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Dundas around 825 PM CDT.
Northfield around 830 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4454 9339 4454 9328 4447 9328 4447 9315
4437 9325 4440 9336
TIME...MOT...LOC 0116Z 189DEG 18KT 4439 9329
TORNADO...OBSERVED
HAIL...<.75IN
$$
CEO609
WWUS53 KMPX 200140
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
840 PM CDT Wed May 19 2021
MNC131-200149-
/O.EXP.KMPX.TO.W.0009.000000T0000Z-210520T0145Z/
Rice MN-
840 PM CDT Wed May 19 2021
...THE TORNADO WARNING FOR NORTH CENTRAL RICE COUNTY WILL EXPIRE AT
845 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4454 9339 4454 9328 4447 9328 4447 9315
4437 9325 4440 9336
TIME...MOT...LOC 0139Z 189DEG 18KT 4449 9327
$$
CEOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at May 19, 3:04 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 19, 3:04 PM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 304 PM CDT Wed May 19 2021 .SHORT TERM...(This evening through Thursday night) Issued at 303 PM CDT Wed May 19 2021 A highly amplified upper level pattern will prevail over the next 36 hours, with a long wave trough digging south along the west coast and an upper ridge meandering over the Mid-Atlantic and Southeastern CONUS. In between, meridional flow will continue to push much higher levels of moisture and a modest surge of warmer air into the Upper Midwest. Meanwhile, at the surface, high pressure remains centered over the eastern seaboard while a cold front emanating from Hudson Bay extends southwest across the Dakotas and over the northern- central Rockies. South-to-north flow persists in the lower levels, aiding the moisture and warm air advection into the Upper Midwest. Very little change in these upper level and lower level patterns are expected during this short-term period. The result of these features is already being realized on KMPX radar as clusters of showers with a few embedded thunderstorms are drifting north over the WFO MPX coverage area. As several compact shortwave trough axes ride northeast and north within the upper level flow, this will help increase precipitation coverage across the area. The good news with this overall setup is that it lacks a cold pool aloft, thus mitigating a hail threat, and the deep moisture advection will make for a moist column well into the atmosphere. There is also a lack of appreciable jetting aloft, making for weak shear and thus mitigating a hail threat. And, even with PWATs around 1.25" per SPC mesoanalysis, the precipitation is rather progressive and this would mitigate any heavy rain/flooding issue. Therefore, what we're dealing with is not much more than springtime rains which the area sorely needs given the recent lack of rainfall across the area. Specific location timing of the precipitation will be rather tricky as the intermittent nature of the storms will make for short bursts of precipitation followed by some dry time, and this will be the case through the overnight hours. A more definitive break is looking more and more possible after sunrise tomorrow through midday before additional showers/thunderstorms develop. And for tomorrow, additional moisture putting dewpoints into the low-mid 60s area-wide with the morning clearing will aid in heightened instability for Thursday afternoon. Elevated CAPE in excess of 1000 j/kg looks very reasonable to be achieved while modest low level jetting may intersect with the instability to produce isolated strong/severe thunderstorms. SPC has expanded the Marginal Risk area to include nearly all of MN and western MN which makes sense given the wider expanse of enhanced moisture. Even without severe weather, there is still likely- categorical PoPs over much of the coverage area. .LONG TERM...(Friday through Wednesday) Issued at 303 PM CDT Wed May 19 2021 No significant changes with the latest run of the NBM for the long term period, with the general story being an upper level closed low and trough in the western CONUS coupled with a ridge in the southeast bringing warm and moist air into the northern plains over the period. This will result in warmer than normal conditions with highs generally in the 80s, with the warmest day still looking to be Saturday. Chances for showers and thunderstorms will also be present, with the limiting factor in this case being a lack of significant forcing as major synoptic systems remain cutoff due to the upper level pattern. Most models have this pattern breaking by the middle of next week as the upper level low to our west eventually moves northeast and drags a cold front through the central US. Our best chance for thunderstorms alongside the scattered showers will be with any mid-level shortwave energy ejecting from the trough to our west, which means confidence will be fairly low until the 1 to 2 day time frame when this type of feature generally gets picked up by closer range models. Instability will be meager as lapse rates are mediocre due to the incredible amount of moisture moving into the area, with forecast soundings showing very little dry air even aloft, leading to a better chance for heavy rainfall than typical severe thunderstorms. As was mentioned in the previous discussion, healthy PWAT values of around 1.3-1.5 are near climatological maximums for late May, adding further support for a rainfall type of threat. The main issue with trying to forecast thunderstorms during the period is the lack of forcing and generally weak shear will make preferable severe weather storm modes difficult to produce, thus more scattered and individual cells will be required to manifest an actual severe weather threat. Above normal temperatures for the period are expected, with Saturday still looking like the day to watch as far as the highest high goes. NBM populated mid to upper 80s which is right along the 50th percentile, with 90th percentile for MSP around 88 or 89 suggesting this has moderated a couple of degrees from the overnight run. The only reason this has changed is due to a slight increase in cloud cover during this time, which could be just enough to keep us from hitting that 90 mark. With the funnel of moisture, dew points will be in the mid to upper 60s meaning heat index values in the 90s are expected regardless. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 105 PM CDT Wed May 19 2021 Tricky TAF period due to varying ceilings and precipitation timing. Clusters of showers with embedded thunderstorms will stream northward starting later this afternoon and continue for much of the TAF duration. Earlier start at the southern TAF sites with potential for TSRA late this afternoon into early this evening. Ceilings will generally run in MVFR range through this evening, with some MVFR-IFR visibility possible under heavier showers. More sustained IFR conditions likely overnight through daybreak, particularly in southern-eastern MN into western WI where fog is again expected. Showers look to diminish around daybreak then resume again late morning through Thursday afternoon. Additional TSRA possible but too difficult to pin down timing. Winds will remain SE to S 10-15kt with occasional higher gusts. KMSP...Precip likely to commence just before the afternoon/evening push today with passing TSRA looking reasonable during that time. Precipitation will be intermittent/showery this afternoon and evening with more sustained rainfall likely overnight through late Thursday morning. IFR conditions reasonable throughout the Thursday morning push. After a break in the precip, additional showers and possibly TSRA can be expected Thursday afternoon. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind S 10-15 kts. Sat...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind SW 10-15 kts. Sun...SHRA/TSRA/MVFR likely, mainly p.m. Wind SW 5-10 kts becoming E. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...TDH AVIATION...JPC
Hazardous weather outlook, May 19, 3:10 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 PM CDT Wed May 19 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 PM CDT Wed May 19 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely at times Thursday through Monday. There is a Marginal Risk of severe thunderstorms Thursday across the entire coverage area and on Friday for eastern Minnesota into western Wisconsin. A few storms could contain large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:20 PM CDT | Tornado Warning | MPX | Steele, Waseca | 25 min |
| May 19, 7:39 PM CDT | Tornado Warning | MPX | Rice | 36 min |
| May 19, 7:58 PM CDT | Tornado Warning | MPX | Carver, Le Sueur, Scott, Sibley | 34 min |
| May 19, 8:25 PM CDT | Tornado Warning | MPX | Dakota, Scott | 50 min |
| May 19, 9:58 PM CDT | Tornado Warning | MPX | Dakota | 17 min |
Nearby
Tornado Warnings in Minnesota, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.